Results 1 to 6 of 6

Thread: Dog still having seizures while on phenobarbital

  1. #1
    Dana M is offline Junior Member
    Join Date
    Nov 2007
    Posts
    2


    Default Dog still having seizures while on phenobarbital

    My dog is still having seizures after starting Phenobarbital 10 days ago. Is this normal? He started Pheno on the 17th and he has had one on the 19, 24 and the 27. I talked to the vet and he said Pheno can take 2-10 weeks to have the full effects. Anyone else experience this?
    I already talked to the vet
    All the other medications except for Pheno and Potassium Bromide get expensive

    Also the vet is going to check is levels in about 2 weeks because he just started the meds and right now the tests will come back low
    Yeah Stalker lets put all the humans to sleep that have seizures too while we are at it
    Desoto what do you consider Frequent??

  2. #2
    max'smom's Avatar
    max'smom is offline Junior Member
    Join Date
    Mar 2008
    Posts
    3


    Yes, call your vet he may need to increase the pheno dosage. The seizure can cause damage so call now please.
    My Mom said that it is a fine line to find the correct dosage in order to prevent the seizures but not to give too much as to make the dog lethargic. The vet may have started him on too little is what I'm telling you.
    Best wishes! Hope he gets better!

  3. #3
    Brayden's Mommy's Avatar
    Brayden's Mommy is offline Junior Member
    Join Date
    Sep 2007
    Posts
    2


    Yeah,it can take a while & adjusting the dosage...&...sometimes it's just plain in-effective.
    Sometimes euthanasia is best.

  4. #4
    chango's Avatar
    chango is offline Junior Member
    Join Date
    May 2007
    Posts
    3


    Yes and your vet is correct it does take awhile for the pheno to get in their systems and reach a certain sustainable level to help prevent seizure activity.

    Since you just started 10 days ago, and if this frequency is about the same as the pre-pheno regimen, I would wait a couple of weeks to see if the activity tapers off any. If you don't notice at least a decrease in frequency within the next couple of weeks, your vet may need to increase the dosage.

    Getting the dosage and levels adjusted corrected is ongoing and you will need to take your dog in periodically for blood work to make sure his levels are OK. Frequency will depend on how well the seizures are controlled. I used to get blood levels checked every 6 months.

    Also, just so you know, even after the medicine starts controlling the seizures, there is still a chance that there will be a breakthrough seizure periodically. You should keep track of them and let your vet know when you go in for checkups, but unless they're grand mal seizures, or petite mal seizures that last for several minutes longer than usual, you don't need to panic.

    I know it's not easy watching your dog having a seizure, but they can be controlled and it sounds as if you're doing everything you can do at this point. Good luck.

  5. #5
    Kara J's Avatar
    Kara J is offline Junior Member
    Join Date
    Jul 2008
    Posts
    3


    It takes a few weeks for the pheno to build up in the dogs system and work effectively. After that if its not having an effect you can have the level adjusted. pheno is usually pretty effective but it is also hard on the liver so vets will normally start off with a lower dose. Have you talked to him about using Potassium bromide along with the pheno, a lot of owners find it beneficial. Also take a look at the ingredients in his food many dog foods contain rosemary (even the good brands, since its good for most dogs) and it is a major trigger of seizures

  6. #6
    Sarah S's Avatar
    Sarah S is offline Junior Member
    Join Date
    Apr 2007
    Posts
    5


    The vet should do bloodwork to check the levels and adjust the medication. What did the vet diagnose your dog with as for the reason to the seizures. Some seizures just can't be controled by medicine. Also the medicine won't stop the seizures from totally happening they just reduced them from happening. But it is happening frequent and much to frequent in your case your vet should be more concerned if not i would consult another vet. I had a collie x that suffered from epelepsy. I know its not fun to go through she lived to be 8 but we had to put her to sleep because the medication does have long term effects on a dogs body. Good luck.

Similar Threads

  1. why does my chihuahuas stomach get inflamated while on phenobarbital
    By singlegal in forum Barbiturates and other sleeping drugs
    Replies: 1
    Last Post: 06-20-2009, 07:48 AM
  2. Replies: 0
    Last Post: 11-08-2008, 11:23 AM
  3. Dog still having Seizures on Phenobarbital? Take to the ER?
    By sfarmer20 in forum Coping with epilepsy, and using epilepsy prevention drugs (anticonvulsants)
    Replies: 2
    Last Post: 06-17-2008, 01:37 AM
  4. Replies: 3
    Last Post: 05-16-2008, 07:36 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
Protected by Copyscape CopySentry. Do not copy.